Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2023, 12:20 PM MDT for Emery County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2023, 12:20 PM MDT (18:20 UTC)
- Expired
- Aug 26, 2023, 3:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 236 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:41 PM MDT | FLASH FLOOD | 7 Wnw Huntington, UT | Report of debris with mud in Huntington Creek resulting from flow from the Trail Mountain Burn Scar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WGUS55 KSLC 261820
FFWSLC
UTC015-262115-
/O.NEW.KSLC.FF.W.0057.230826T1820Z-230826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1220 PM MDT Sat Aug 26 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Trail Mountain Burn Scar in...
West Central Emery County in central Utah...
* Until 315 PM MDT.
* At 1220 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Trail Mountain Burn Scar. Up to 0.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Huntington Canyon. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Trail
Mountain Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Trail Mountain Burn Scar.
* Some locations that will experience flash flooding include...
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact Huntington Creek, spring water
supply infrastructure, and potentially the Crandall Canyon Monument.
Additionally the water intakes for the Huntington Power Plant just
upstream from Huntington, and the Huntington Cleveland Irrigation
Company may be impacted.
&&
LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
3937 11120 3948 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
371
WGUS75 KSLC 261948
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
148 PM MDT Sat Aug 26 2023
UTC015-262115-
/O.CON.KSLC.FF.W.0057.000000T0000Z-230826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
148 PM MDT Sat Aug 26 2023
...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR REMAINS IN
EFFECT UNTIL 315 PM MDT THIS AFTERNOON FOR WEST CENTRAL EMERY
COUNTY...
At 148 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Trail Mountain Burn Scar. Up to 0.5 inches of rain
have fallen. Local officials have reported debris and muddy water in
Huntington Canyon.
Excessive rainfall over the burn scar will result in debris flow
moving through Huntington Canyon. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Trail Mountain Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Trail Mountain Burn Scar.
Some locations that will experience flash flooding include...
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact Huntington Creek, spring water
supply infrastructure, and potentially the Crandall Canyon Monument.
Additionally the water intakes for the Huntington Power Plant just
upstream from Huntington, and the Huntington Cleveland Irrigation
Company may be impacted.
&&
LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
3937 11120 3948 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC823
WGUS75 KSLC 262111
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
311 PM MDT Sat Aug 26 2023
UTC015-262121-
/O.EXP.KSLC.FF.W.0057.000000T0000Z-230826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
311 PM MDT Sat Aug 26 2023
...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR WILL EXPIRE
AT 315 PM MDT THIS AFTERNOON FOR WEST CENTRAL EMERY COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
3937 11120 3948 11123
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:18 AM MDT, 10 hours 2 minutes earlier.
Area forecast discussion, Aug 26, 2:18 AM MDT, 10 hours 2 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 218 AM MDT Sat Aug 26 2023 .SYNOPSIS...A warming and drying trend is expected Saturday into early next week, with the potential for another monsoon surge later in the week. && .SHORT TERM (Through 12Z Monday)...Another quiet overnight period, after a day with several flash flood warnings. Early morning upper air and satellite analysis indicates gradually rising heights as high pressure builds into the area. Mesoanalysis indicates precipitable water values have fallen to 0.80-1.00" across the state. These values are closer to the 90th percentile or lower, rather than the near climatological maxes several days ago. HREF ensemble mean SBCAPE values are expected to range from around 250 to perhaps 750 J/kg across eastern and southern Utah this afternoon. Deep layer shear in this area is around 5-10 kts, with storm motions favoring an east to northeast trajectory. While not the most conducive parameters for long-lived convection, expect another day of a conditional threat of flash flooding. Given the storm motion is more east to northeast today as the upper level ridge shifts eastward, the main threat of flash flooding is expected across Capitol Reef National Park and the San Rafael Swell. Typically, storms moving in this direction aren't as high a threat of flooding for the Grand Staircase, however, given light flow, it is possible cold pools may push storms down drainage in the Staircase. Across far northwestern and western Utah, a slightly different regime is in place. Expect SBCAPE values to average around 500 J/kg, but deep layer shear is a bit higher in this area, on the order of 20-25kts. With a relatively well mixed, deep subcloud environment in place, expect any thunderstorms may bring the threat of strong and gusty microburst winds in this area. Sunday looks quite a bit quieter, with convection restricted to near the Utah/Idaho/Wyoming border area and perhaps associated with higher terrain. With a drier airmass in place, the flash flood threat will be considerably lower than the last few days for most locations, with a possible rating in the flash flood potential product for Capitol Reef and the Swell. .LONG TERM (After 12Z Monday)...The beginning of the week will see dry conditions with warming temperatures as a ridge sits over the CWA and west to northwest flow will be situated aloft. Temperatures for Monday and Tuesday will run 5F to 10F above normal. This means most valley locations will see highs in the mid to upper 90s and areas near lower Washington County and Zion NP will see highs in the low 100s. During this time, a low pressure system will be stalled off the PacNW coast. This will move inland starting on Tuesday. As this low moves inland, Wednesday becomes a transition day as this low moves by to the north and moves the ridge. This low will bring cooler temperatures with it as temperatures will go back to near normal for the middle of the week. By Thursday, there is good agreement amongst ensemble members that after the low moves by, a trough develops off the California coast and the ridge sets up to the east. The CWA will then see enhanced southwesterly flow through the end of the week. This flow direction will bring back monsoonal moisture as PWAT values increase to be between 0.7" and 1.0" across the CWA. With this moisture and increased southwesterly flow, afternoon showers and thunderstorms will be possible through the latter part of the extended period. Temperatures towards end of the week could be as low as 5F to 7F below normal. && .AVIATION...KSLC...Southeast winds expected through the overnight period. Northwest wind shift is expected between 18Z and 20Z. There is a low chance (15%) that showers or thunderstorms could impact the area during the afternoon. With these storms, winds could become gusty and erratic and there could be brief reductions in visibility. VFR conditions expected to prevail. .REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and thunderstorms are possible for much of Utah and southwest Wyoming, with the greatest chance being in eastern Utah. With these storms winds could become gusty and erratic and there could be brief reductions in visibility. VFR conditions and predominantly diurnal winds expected for the TAF period. && .FIRE WEATHER...While deep moisture continues to decrease across the region, sufficient moisture remains in place for another round of slow moving thunderstorms across mainly portions of eastern and southern Utah. A few thunderstorms with strong gusty winds are possible near the Utah/Idaho/Nevada borders in northwestern Utah. High pressure will build into the area through the weekend and remain in place through early to mid-week next week. This will bring increasingly dry conditions, with valley minimum humidities falling to near 15-25% by Sunday, gradually lowering to 10-15% by Tuesday. As a result of this dry airmass, overnight recoveries will worsen through at least midweek. Guidance continues to indicate the next monsoon surge will begin Thursday, with overnight humidities increasing as early as Wednesday night. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:18 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 26, 2:02 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 26, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 26, 3:39 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.